Alert archive / Kentucky / Flash Flood Warnings in 2022

Flash Flood Warning 59, NWS Jackson, KY

August 6, 2022Estill County, Jackson County, Lee County, Kentucky

NWS Jackson, KY issued this flash flood warning at Aug 6, 2022, 7:51 AM EDT for Estill County, Jackson County, Lee County, Kentucky. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 6, 2022, 7:51 AM EDT (11:51 UTC)
Expired
Aug 6, 2022, 2:00 PM EDT
In force
6 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

Counties Estill County, KY, Jackson County, KY, Lee County, KY

The radar

The Jackson,KY radar (KJKL), 51 km from the middle of the area, began a volume at 11:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 6:36 AM EDT, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 6, 6:36 AM EDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
636 AM EDT Sat Aug 6 2022

.UPDATE...
Issued at 630 AM EDT SAT AUG 6 2022

Starting to see training of storms across the western part of the
area this morning. Already one flash flood warning out for
portions of Wayne and Pulaski counties, and expect that more
issues will present themselves as the day progresses. Made some
minor adjustments to the grids, but overall forecast remains on
track. Updates sent to NDFD and web servers.

&&

.SHORT TERM...(Today through Sunday)
Issued at 255 AM EDT SAT AUG 6 2022

Fairly stagnant pattern this weekend with an elongated shortwave
over the OH valley, and weak surface high pressure over the central
Appalachians. As was anticipated, after a brief break late last
night, additional convection has developed early this morning across
the Bluegrass with some lighter showers to the south across the
Cumberland region. CAMS are in decent agreement today showing
multiple waves of precip today into tonight before activity wanes
late tonight into early Sunday. SPC mesoanalysis shows PWAT values
of 1.7-2.0 inches across eastern KY this morning, and latest HREF
shows those values continuing today before dropping off slightly to
1.6-1.8 inches on Sunday. With this deep moisture in place, and CAMS
showing multiple waves of convection throughout the day, opted to
extend the flood watch until midnight tonight, as there is still
some concern of localized flash flooding if multiple storms pass
over the same area. High temps this afternoon are forecast to be in
the low to mid 80s, but like yesterday timing of rainfall may hold
some areas a bit lower. Will hold a slight chance of showers or
thunderstorms through the overnight period, with low temps in the
upper 60s to around 70.

Upper level energy retrogrades to the west a bit on Sunday.
Convection will be more diurnally driven, with scattered showers and
thunderstorms developing mainly during the afternoon into the early
evening. Afternoon high temps will be in the mid to upper 80s.

.LONG TERM...(Sunday night through Friday)
Issued at 333 AM EDT SAT AUG 6 2022

The period will kick off with high pressure planted across the
western borders of the Carolinas, while a surface low and cold front
set their sights on the region towards mid week. Upper level
analysis depicts a retreating ridge across the East Coast, while an
expansive 594 dam high lays across much of the Western USA. A
shortwave will be digging out of the Upper Mississippi Valley,
paving the way for the best PoPs of the period (70-90%). Guidance
has come into better agreement with timing, as this slow moving
boundary approaches late Monday night and looks to make it all the
way through by early Thursday morning. There are some differences
after frontal passage on how far south the boundary will
progress, and inevitably our chances at seeing some rainfall, but
have veered dry Thursday evening and onward given the rising
heights and decent agreement within ensemble runs.

In terms of overall expectations, Monday will generally be the
generic Summer-time convection. Showers and thunderstorms will be
best during peak heating (afternoon and early evening), gradually
diminishing post-sunset. Soundings identify long-skinny CAPE (~2000
J/kg), weak upper level support, 1.85" PWATs, and high freezing
levels (~14k). This set up favors slow moving storms, efficient
rainfall, and the opportunity for localized heavy downpours. Though
confidence is low, can't entirely rule out an isolated instance of
flash flooding in a persistent storm or in an area that has seen
repeated rainfall. By Tuesday, the cold front will be crawling
through Southern Indiana and into Western Kentucky. PWATs will
increase on southwesterly flow through the day and into Wednesday,
peaking around 2". This is around 2 standard deviations above the
norm for early August. Instability will continue to stay more than
sufficient, but shear remains very weak. Storm motions will be a
little more progressive than the early work week, but still
concerning in terms of flash flooding potential- especially with the
better forcing, high PWATs, greater instability, and deep warm
layer. Any training or persistent storms could lead to some
instances of flash flooding/hydro concerns, especially if antecedent
soil conditions are fairly saturated starting off. The biggest
concern as of now will be on Wednesday, with QPF between 1 and 1.5".
This is also shown within the EFI, where values range between 0.6
and 0.7 - an indicator for unusually high QPF for early August. A
few strong storms also can't be ruled out, mainly during the later
half of the day

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
ISSUED AT 630 AM EDT SAT AUG 6 2022

Scattered showers and thunderstorms are expected today and
tonight, and brief flight restrictions are possible during periods
of heavy rain. Winds are light and variable this morning becoming
SW around 5 kts this afternoon. Some patchy fog is possible
overnight, especially in areas that see heavy rain today and
tonight.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Flood Watch through this evening for KYZ044-050>052-058>060-068-
069-079-080-083>088-104-106>120.

&&

UPDATE...CMF
SHORT TERM...CMF
LONG TERM...BB
AVIATION...CMF
Hazardous weather outlook, Aug 6, 2:57 AM EDT, 4 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
257 AM EDT Sat Aug 6 2022

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-071000-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
257 AM EDT Sat Aug 6 2022

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Thunderstorms are expected today through early tonight, and could
bring locally heavy rainfall. This may result in flash flooding,
especially if multiple storms pass over the same area.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There will be a persistent threat of thunderstorms at times
through Thursday. Thunderstorms will be slow moving and could
bring locally heavy rainfall, leading to problems with high water.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any occurrences of flooding.

CMF/BB

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 2:47 AM EDTAreal Flood AdvisoryJKLBath, Menifee, Montgomery, Powell118 min
Aug 6, 5:49 AM EDTAreal Flood AdvisoryJKLPulaski, Wayne116 min
Aug 6, 6:11 AM EDTFlash Flood WarningJKLPulaski, Wayne5 hr
Aug 6, 6:14 AM EDTAreal Flood AdvisoryJKLEstill, Menifee, Montgomery, Powell2 hr
Aug 6, 6:46 AM EDTAreal Flood AdvisoryJKLPulaski119 min
Aug 6, 7:13 AM EDTAreal Flood AdvisoryJKLEstill, Lee, Menifee, Morgan, Powell, Wolfe8 hr
Aug 6, 7:15 AM EDTAreal Flood AdvisoryJKLClay, Jackson, Laurel, Pulaski, Rockcastle2 hr
Aug 6, 7:56 AM EDTAreal Flood AdvisoryJKLJackson2 hr
Aug 6, 8:45 AM EDTAreal Flood AdvisoryJKLPulaski4 hr
Aug 6, 9:02 AM EDTFlash Flood WarningJKLJackson5 hr
Aug 6, 9:09 AM EDTFlash Flood WarningJKLJackson, Laurel, Pulaski, Rockcastle5 hr
Aug 6, 9:23 AM EDTAreal Flood AdvisoryJKLClay, Jackson, Laurel, Pulaski, Rockcastle5 hr
Aug 6, 9:29 AM EDTAreal Flood AdvisoryJKLJackson, Pulaski, Rockcastle5 hr
Aug 6, 10:03 AM EDTAreal Flood AdvisoryJKLJackson, Lee, Owsley3 hr
Aug 6, 10:07 AM EDTAreal Flood AdvisoryJKLKnott, Letcher4 hr
Aug 6, 10:14 AM EDTFlash Flood WarningJKLJackson, Pulaski, Rockcastle5 hr
Aug 6, 11:14 AM EDTFlash Flood WarningJKLJackson, Laurel, Pulaski, Rockcastle3 hr
Aug 6, 11:26 AM EDTAreal Flood AdvisoryJKLLetcher3 hr
Aug 6, 11:38 AM EDTRiver Flood AdvisoryJKLEstill19 hr
Aug 6, 11:42 AM EDTAreal Flood AdvisoryJKLBath, Elliott, Menifee, Morgan, Rowan3 hr
Aug 6, 11:47 AM EDTAreal Flood AdvisoryJKLPowell3 hr
Aug 6, 11:51 AM EDTAreal Flood AdvisoryJKLClay, Knox, Laurel3 hr
Aug 6, 12:10 PM EDTFlash Flood WarningJKLMenifee, Powell, Wolfe3 hr
Aug 6, 12:35 PM EDTAreal Flood AdvisoryJKLElliott, Morgan, Rowan3 hr
Aug 6, 12:36 PM EDTFlash Flood WarningJKLMenifee, Morgan3 hr
Aug 6, 12:41 PM EDTAreal Flood AdvisoryJKLBath, Fleming, Rowan3 hr
Aug 6, 12:42 PM EDTAreal Flood AdvisoryJKLPulaski3 hr
Aug 6, 1:09 PM EDTSpecial Weather StatementJKLPulaski66 min
Aug 6, 1:11 PM EDTAreal Flood AdvisoryJKLPulaski, Wayne3 hr
Aug 6, 1:28 PM EDTFlash Flood WarningJKLPulaski, Wayne3 hr
Aug 6, 1:43 PM EDTFlash Flood WarningJKLFleming, Rowan3 hr
Aug 6, 1:46 PM EDTAreal Flood AdvisoryJKLMcCreary, Pulaski, Wayne, Whitley3 hr
Aug 6, 1:50 PM EDTSpecial Weather StatementJKLMcCreary, Wayne55 min
Aug 6, 2:06 PM EDTFlash Flood WarningJKLMcCreary, Pulaski, Wayne3 hr
Aug 6, 3:33 PM EDTAreal Flood AdvisoryJKLBell3 hr
Aug 6, 3:46 PM EDTSpecial Weather StatementJKLBell29 min
Aug 6, 4:38 PM EDTAreal Flood AdvisoryJKLClay, Leslie112 min
Aug 6, 4:57 PM EDTAreal Flood AdvisoryJKLHarlan2 hr
Aug 6, 5:48 PM EDTAreal Flood AdvisoryJKLMorgan, Rowan117 min
Aug 6, 6:41 PM EDTAreal Flood AdvisoryJKLMorgan2 hr
Aug 6, 6:55 PM EDTFlash Flood WarningJKLMorgan3 hr
Aug 6, 7:07 PM EDTAreal Flood AdvisoryJKLMenifee, Montgomery, Powell113 min
Aug 6, 7:32 PM EDTFlash Flood WarningJKLMontgomery, Powell3 hr
Aug 6, 7:48 PM EDTRiver Flood AdvisoryJKLEstill, Powell51 hr

Nearby

Flash Flood Warnings in Kentucky, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.